Alert archive / Iowa / Flash Flood Warnings in 2008
Flash Flood Warning 9, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 30, 2008, 7:56 AM CDT for Jones County, Iowa. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2008, 7:56 AM CDT (12:56 UTC)
- Expired
- May 30, 2008, 3:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Jones County, IA
The radar
The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 10:25 AM CDT | FLASH FLOOD | Monticello, IA | RIVER ROAD CLOSED IN MONTICELLO DUE TO WATER OVER THE ROAD. ONE BUSINESS...AND A CAMPGROUND...HAS BEEN EVACUATED DUE TO RISING WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 149 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 301258 FFWDVN IAC105-302000- /O.NEW.KDVN.FF.W.0009.080530T1256Z-080530T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 756 AM CDT FRI MAY 30 2008 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN JONES COUNTY IN EAST CENTRAL IOWA... * UNTIL 300 PM CDT FRIDAY * AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN HAS FALLEN OVER...AND UPSTREAM OF...CREEKS AND SMALL STREAMS IN THE WARNED AREA. EMERGENCY MANAGEMENT REPORTED THAT KITTY CREEK WAS OUT OF ITS BANKS IN THE MONTICELLO AREA...AND CONTINUING TO RISE. ALTHOUGH THERE HAVE BEEN NO REPORTED IMPACTS YET...FLOOD IMPACTS ARE EXPECTED TO OCCUR AS THE CREEK CONTINUES RISING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTICELLO AND LANGWORTHY FLASH FLOODING IS LIKELY ON KITTY CREEK IN THE MONTICELLO AREA. DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4229 9090 4221 9090 4216 9137 4229 9137 TIME...MOT...LOC 1256Z 180DEG 0KT 4214 9115 $$ JAZ
2 follow-up statements
000 WGUS73 KDVN 301626 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1126 AM CDT FRI MAY 30 2008 IAC105-302000- /O.CON.KDVN.FF.W.0009.000000T0000Z-080530T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JONES IA- 1126 AM CDT FRI MAY 30 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHERN JONES COUNTY... AT 1100 AM CDT...JONES COUNTY EMERGENCY MANAGEMENT REPORTED THAT RIVER ROAD IN MONTICELLO HAD BEEN CLOSED DUE TO HIGH WATER. IN ADDITION...A BUSINESS AS WELL AS A CAMPGROUND HAS BEEN EVACUATED. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTICELLO AND LANGWORTHY DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT. PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4229 9090 4221 9090 4216 9137 4229 9137 TIME...MOT...LOC 1626Z 180DEG 0KT 4214 9115 $$ JAZ
000 WGUS73 KDVN 301957 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 257 PM CDT FRI MAY 30 2008 IAC105-302007- /O.EXP.KDVN.FF.W.0009.000000T0000Z-080530T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JONES IA- 257 PM CDT FRI MAY 30 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM CDT FOR NORTHERN JONES COUNTY... FLOODING HAS SUBSIDED ON CREEKS AND STREAMS IN THE WARNED AREA. LAT...LON 4229 9090 4221 9090 4216 9137 4229 9137 TIME...MOT...LOC 1957Z 180DEG 0KT 4214 9115 $$ JAZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:35 AM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 30, 3:35 AM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT FRI MAY 30 2008
.SYNOPSIS...
AN MCS STRETCHED ACROSS THE ENTIRE STATE OF IOWA INTO ERN NE AND
NERN KS EARLY THE MORNING. TSRA WAS DUMPING HEAVY RAIN AGAIN ON AREAS
ALONG AND NORTH OF HIGHWAY 30. SEVERE THREAT HAS DIMINISHED
SOME...BUT ISOLATED REPORTS OF DAMAGING WIND ARE STILL TRICKLING
IN. LATEST SURFACE ANALYSIS PLACED WARM FRONT OVER SE IA...SO ANY
STORMS NEAR THE FRONT WILL HAVE DAMAGING WIND/TOR POTENTIAL EARLY
THIS MORNING.
&&
.SHORT TERM...TODAY AND TONIGHT...
LATEST RUC PROGS KEEP SB/ELEVATED INSTABILITY AXIS ANCHORED OVER
SWRN AND CENTRAL IA THIS MORNING. SSW-SW H8 WINDS OF 40-50KTS WILL
TRANSPORT THE UNSTABLE AIR OVER THE VARIOUS OUTFLOWS AND THE WARM
FRONT ITSELF...WHICH WILL MAINTAIN CONVECTION OVER MUCH OF THE
AREA THROUGH MID MORNING. THE QUESTION IS IF THE CONVECTION WILL
BE ABLE TO MOVE INTO THE SERN CWA THIS MORNING. IF IT DOES...AND
IT SHOULD BASED ON VEERING H8 WINDS...IT SHOULD STABILIZE THE
AIRMASS ENOUGH TO IMPEDE SIGNIFICANT SEVERE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AS...THE SURFACE TROF/COLD FRONT MOVES THROUGH.
HAVE MAINTAINED CATEGORICAL POPS THROUGH 18Z OVER THE NW TWO
THIRDS...THEN TAPERED OFF TO CHANCE/LIKELYS POPS IN THE AFTERNOON
FROM NW TO SE. KEPT THE MENTION OF SEVERE IN THE SE WHERE THIS
BEST CHANCE FOR THE ATMOSPHERE TO RECOVER FROM THE MORNING
CONVECTION EXISTS. FLASH FLOOD WATCH WILL REMAIN AS IS WITH THREAT
OF TRAINING THUNDERSTORMS MAINLY OVER THE NRN HALF AND DRIER SOIL
OVER THE THE SRN HALF ABLE TO ABSORB SOME PCPN. PCPN THREAT TO
DIMINSH/END FROM NW TO SE THIS EVENING AS MID LEVEL S/W MOVES
THROUGH. TEMPS TODAY SHOULD WARM INTO THE LOW 80S SE AHEAD OF THE
SURFACE FRONT WITH CLOUDS AND SHRA/TSRA N WILL KEEP TEMPS IN THE
70S. ...DLF...
.LONG TERM...SATURDAY THROUGH THURSDAY...
NW FLOW ONCE AGAIN SETS UP OVER THE CENTRAL AND NRN PLAINS FOR THE
WEEKEND. PIECES OF ENERGY SHOULD BE ABLE TO TAKE ADVANTAGE OF
UNSTABLE AIR NEAR THE SURFACE TO SET OFF SOME ISOLATED TO SCATTERED
TSRA OVER PARTS OF THE CWFA SATURDAY AND SUNDAY. TEMPS THROUGH THE
WEEKEND SHOULD BE NEAR SEASONAL WITH MID TO UPPER 70S NE TO LOW
80S IN THE SOUTH. NEXT CHANCE OF SIGNIFICANT PCPN/TSRA WILL BE
TUESDAY NIGHT AHEAD OF A S/W MOVING THROUGH THE CENTRAL PLAINS.
NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. ...DLF..
&&
.HYDROLOGY...
HEAVY RAINS CONTINUE TO FALL NORTHWEST OF A LINE FROM SIGOURNEY
THROUGH MAQUOKETA THROUGH FREEPORT EARLY THIS MORNING. RADAR
ESTIMATES WERE AS HIGH AS 6 INCHES OF RAIN SINCE THURSDAY
MORNING...HOWEVER THERE HAVE BEEN NO REPORTS TO VERIFY THE RADAR
ESTIMATES. A REPORT OF 3.5 INCHES OF RAIN SINCE 1130 PM
THURSDAY...WAS JUST RECEIVED FROM THE BENTON/BUCHANAN COUNTY LINE.
THE RAIN THAT ALREADY HAS OCCURRED PLUS ADDITIONAL MODERATE TO
HEAVY RAINS THIS MORNING WILL CAUSE SIGNIFICANT FLOODING OVER MOST
OF EASTERN IOWA. FLOODING WARNINGS ARE ALREADY OUT FOR MANCHESTER
ON THE MAQUOKETA AND DEWITT ON THE WAPSIPINICON RIVERS. RIVER
FORECASTS FROM THURSDAY EVENING WHICH WERE BASED ON TODAYS QPF TAKE
MOST FORECAST POINTS IN EASTERN IOWA A WELL AS THE MISSISSIPPI
RIVER SOUTH OF THE QUAD CITIES ABOVE FLOOD STAGE DURING THE NEXT
SEVERAL DAYS.
...DLF...
&&
.AVIATION...
LARGE AREA OF THUNDERSTORMS CURRENTLY AFFECTING MUCH OF IOWA
...NORTHWEST ILLINOIS AND SOUTHERN WISCONSIN WILL CONTINUE THROUGH
MUCH OF THE MORNING. EXPECT MVFR AND BRIEF IFR CONDITIONS IN/NEAR
THUNDERSTORMS DUE TO HEAVY RAIN. EVENTUALLY A COLD FRONT WILL MOVE
ACROSS THE KCID AND KDBQ TAF SITES BY EARLY AFTERNOON DIMINISHING
OR ENDING THE THUNDERSTORMS. HOWEVER...ADDITIONAL STORMS SHOULD
FORM AHEAD OF THE FRONT THIS AFTERNOON AFFECTING THE KBRL AND
POSSIBLY KMLI TAF SITES AND EAST INTO ILLINOIS. SOUTH WINDS WILL
SHIFT TO THE SOUTHWEST TO WEST BEHIND THE FRONT. DRIER AIR COMING
INTO THE REGION BEHIND THE COLD FRONT WILL RETURN VFR CONDITIONS
FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND EVENING.
..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR CARROLL-JO
DAVIESS-ROCK ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&
DLF/DLFHazardous weather outlook, May 30, 4:55 AM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CDT FRI MAY 30 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 455 AM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE THE AREA TODAY. A MODERATE RISK OF SEVERE THUNDERSTORMS COVERS LOCATIONS SOUTHEAST OF A LINE FROM KAHOKA MISSOURI THROUGH ALEXIS ILLINOIS TO JUST SOUTH OF PRINCETON ILLINOIS. HEAVY RAINS FROM EARLY THURSDAY THROUGH THIS MORNING WILL CONTINUE TO CAUSE FLASH FLOODING OVER AREAS NORTH OF HIGHWAY 30 IN EAST CENTRAL IOWA EARLY THIS MORNING. RUNOFF FROM THESE RAINS WILL ALSO CAUSE FLOODING ON MANY TRIBUTARY RIVERS IN EAST CENTRAL AND SOUTHEAST IOWA. A LARGE COMPLEX OF THUNDERSTORMS FROM NORTHEAST AND EAST CENTRAL IOWA INTO SOUTHEAST NEBRASKA AND NORTHEAST MISSOURI WILL CONTINUE TO PRODUCE HEAVY RAINS THIS MORNING. ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE LOCATED ON THE SOUTHERN EDGE OF THE COMPLEX. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE STORMS ARE EXPECTED TO WEAKEN LATER THIS MORNING. STORMS WILL THEN REDEVELOP OR INTENSIFY OVER THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT MOVING THROUGH THE REGION. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE MAINLY OVER WEST CENTRAL ILLINOIS. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA SATURDAY THROUGH MONDAY. AT THIS TIME IT DOES NOT APPEAR THAT THESE STORMS WILL BE SEVERE. MORE STORMS ARE EXPECTED TO MOVE THROUGH THE AREA TUESDAY. THERE ARE INDICATIONS THAT THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS MORNING AND AGAIN THIS AFTERNOON.
In the hours before
Local storm report, May 30, 7:06 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM HEAVY RAIN 3 NNW CEDAR RAPIDS 42.02N 91.70W
05/30/2008 M1.68 INCH LINN IA TRAINED SPOTTER
STORM TOTAL.
&&
WELocal storm report, May 30, 7:07 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN VINTON 42.16N 92.03W
05/30/2008 M4.50 INCH BENTON IA EMERGENCY MNGR
STORM TOTAL SO FAR AT EM OFFICE.
&&
WELocal storm report, May 30, 7:22 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM HEAVY RAIN 1 S MANCHESTER 42.47N 91.46W
05/30/2008 M4.60 INCH DELAWARE IA TRAINED SPOTTER
24 HOUR TOTAL
&&
DLFLocal storm report, May 30, 7:33 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD VINTON 42.16N 92.03W
05/30/2008 BENTON IA EMERGENCY MNGR
HIGHWAY 218 NOW OPEN BOTH SIDES OF TOWN. MOUNT AUBURN
BLACKTOP, V61, STILL CLOSED.
&&
WELocal storm report, May 30, 7:37 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HEAVY RAIN 2 NNW SHELLSBURG 42.12N 91.89W
05/30/2008 M4.00 INCH BENTON IA TRAINED SPOTTER
24 HOUR TOTAL
&&
DLFLocal storm report, May 30, 7:43 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 AM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HEAVY RAIN 2 SW ANAMOSA 42.09N 91.31W
05/30/2008 M1.81 INCH JONES IA TRAINED SPOTTER
24 HOUR TOTAL.
&&
WEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:28 PM CDT | River Flood Warning | DVN | Delaware, Jones | 47 hr |
| May 30, 1:51 AM CDT | Flash Flood Warning | DVN | Benton | 6 hr |
| May 30, 2:41 AM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones | 34 min |
| May 30, 5:32 AM CDT | River Flood Warning | DVN | Jackson | 71 hr |
| May 30, 5:32 AM CDT | River Flood Warning | DVN | Buchanan, Linn | 27 hr |
| May 30, 5:32 AM CDT | River Flood Warning | DVN | Jones, Linn | 21 days |
| May 30, 5:32 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 35 days |
| May 30, 6:29 AM CDT | Areal Flood Warning | DVN | Buchanan, Delaware, Dubuque | 12 hr |
| May 30, 7:54 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa | 36 min |
| May 30, 8:09 AM CDT | Areal Flood Warning | DVN | Benton | 12 hr |
| May 30, 9:40 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 28 days |
| May 30, 9:40 AM CDT | River Flood Warning | DVN | Louisa | 33 days |
| May 30, 9:40 AM CDT | River Flood Warning | DVN | Louisa | 37 days |
Nearby
Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.